Ask An Expert / Depression

Could long-term use of Adderall be contributing to depression in a college student?

Many things can trigger depression in college students; she should be evaluated to find out what's going on

Ron J. Steingard, MD
Ron J. Steingard, MD

Associate Medical Director; Senior Pediatric Psychopharmacologist

Child Mind Institute

My daughter has been taking Adderall for 14 years, and I wonder if this could be contributing to depression now that she is a college student who is not keeping on a regular schedule for eating, sleeping and medication? She also takes Allegra extra strength twice daily for dermatographia. Her doctor wants to add another drug for depression, and I am worried about interactions.

There are many potential reasons for a college student to feel sad, blue, or depressed when living alone, away from home for the first time. Eating regularly, sleeping regularly, using medications on the regular schedule, and hygiene are all important stabilizing factors that college students sometimes neglect.

If your daughter has been on a stable dose of Adderall and has responded well for a long time, her depression is not likely related to the medication. It’s more likely a separate and independent event. It’s also not likely that the Allegra has contributed to her feeling depressed. But it is the case that since Allegra is an antihistamine, it could make her feel tired.

Before you consider starting another medication, it’s important that your daughter consult with a mental health professional to get a careful evaluation to determine what’s going on, and what the best treatment is for her.